Alert archive / Iowa / River Flood Warnings in 2024
River Flood Warning 37, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jun 22, 2024, 11:42 AM CDT for Boone County, Hamilton County, Webster County, Iowa. It took effect at Jun 23, 2024, 11:42 PM CDT. It was in force for 20 days.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2024, 11:42 AM CDT (16:42 UTC)
- In effect from
- Jun 23, 2024, 11:42 PM CDT
- Expired
- Jul 13, 2024, 11:42 AM CDT
- In force
- 20 days
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Boone County, IA, Hamilton County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Des Moines River near Stratford (STRI4).
- Action stage
- 14 ft
- Minor stage
- 19 ft
- Moderate stage
- 25 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05481300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 22, 6:49 AM CDT, 4 hours 53 minutes earlier. Its key messages:
- Heavy rain to continue for northern Iowa this morning. Storm total rainfall generally between 3 and 5 inches expected with locally higher amounts possible.
- Severe weather possible for primarily southern and eastern portions of the state this afternoon. Damaging winds will be the primary threat with a tornado or two possible. If storms can initiate early, heavy rain will again be a factor for northern counties.
- Storm chances return late Monday as well as Tuesday.
Area forecast discussion, Jun 22, 6:49 AM CDT, 4 hours 53 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 649 AM CDT Sat Jun 22 2024 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Heavy rain to continue for northern Iowa this morning. Storm total rainfall generally between 3 and 5 inches expected with locally higher amounts possible. - Severe weather possible for primarily southern and eastern portions of the state this afternoon. Damaging winds will be the primary threat with a tornado or two possible. If storms can initiate early, heavy rain will again be a factor for northern counties. - Storm chances return late Monday as well as Tuesday. && .DISCUSSION... Issued at 317 AM CDT Sat Jun 22 2024 Synopsis: Early morning shortwave was located over the Siouxland area with an associated warm front across northern Iowa which connected back southwest to a surface low in Southwest Nebraska. The H850 jet with speeds over 40kts continued to advect in dew points around +15 degrees C from the southwest. Its magnitude and direction is similar to the mean wind and parallel to parts of the aforementioned boundary in western Iowa, leading to training storms on the more SW to NE oriented portions of the front. An MCS tracked slowly southeast in northern Iowa with advection fueled updrafts sustaining it. Saturday Morning: With the warm front stalled over northern Iowa, expect heavy rain to continue in at least the pre-dawn hours of Saturday. Previous rainfall rates of 2-3 inches per hour have relaxed into the 1-2 inch per hour range. Severe weather chances have waned as storms have decreased in intensity overnight, but gusty winds are possible along the leading edge of the MCS. Storms further down along the line show signs of weakening with warming clouds tops on IR in Nebraska. This area of rain will move northeast into northern Iowa over the coming hours, focusing with the forcing from the shortwave and developing surface cyclone over southern Minnesota. Have kept rain mentions in the north through the morning as the cold pool from the MCS will behave similar to yesterday in that it will sink further south into Iowa and fester convection except now with more forcing in play. Would expect rain to be lighter compared to overnight, but adding to an already impressive rainfall total. H850 jet sustains itself through the morning and will lead to gusty winds in the clear skies of the warm sector in the far south. Saturday Afternoon: MLCAPE values in the warm sector exceed 2000 J/kg especially where skies are allowed to clear this afternoon. Deep layer shear values have trended towards 40 kts, especially nearest the triple point at the state line. Low level SRH values remain high due to the jet and hodographs are straight at higher levels, making rotating updrafts favorable and also sustainable. CAMs illustrate updraft helicity swaths nearest the triple point in the north early this afternoon, but some factors of uncertainty are in play with this outcome. The main one namely being what the near storm environment will be this afternoon. If the cold pool from overnight's storms does not retreat towards the state line, the aforementioned outcome is less favorable and would at least offset the initiation time of the convection, delaying it until the northeast part of the boundary almost exits the CWA. Further southwest along the front, convection will be possible, but will be farther away from the better forcing. As for threats: hail appears to be the least favorable threat as columns remain very saturated. This however will favorable strong cold pools for damaging winds. The tornado threat looks more favorable closer to the triple point. Storms will be more progressive in nature due to the cold front, but there remains lingering concerns for heavy rain in the already saturated northern counties. If storms initiate earlier on in the afternoon, another 1-2 inches of rain could fall, leading to more flooding issues. Confidence is lower in this outcome at this time so the Flood Watch has been preserved at its original 1pm expiration, but trends will be monitored through the morning. Long Term: The upper level ridge retreats into the Desert Southwest region after today and will keep Iowa dry Sunday into much of Monday. A passing shortwave to the northeast might at least yield clouds Sunday afternoon. Southerly flow builds Monday with warmer temperatures returning. Somewhere nearby in the state will be a surface boundary with enough instability and forcing to cause concern for more severe weather, hence the Marginal Risk. Details on this day will be better defined as mesoscale features are better captured. Storms will again be a possibility on Tuesday. Highs for much of the area are likely overdone both of these days due to the factors mentioned. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 643 AM CDT Sat Jun 22 2024 Scattered showers and a few storms possible in the next 6 hours for northeast terminals, especially KALO as a boundary lifts towards the terminal from the south. Some MVFR cigs are possible with these showers. Thunderstorms to form near the same area after 18z with gusty winds in excess of 30kts possible from storms. Less confident in storms at KDSM and KOTM at this time. MVFR to IFR stratus to build in tonight in the northeast near the end of the TAF period. && .HYDROLOGY... Issued at 317 AM CDT Sat Jun 22 2024 We are looking at a high-end river flood event especially across our far northwestern CWA. The river basins of most concern include the West Fork Des Moines River, East Fork Des Moines River, mainstem Des Moines River above Saylorville Lake and the Cedar/Winnebago Rivers. This higher end river flooding is due to the heavy QPF axis shifting south and now affecting many of our river basins. The West Fork Des Moines River basin is of most concern. At some locations the expected river flooding will approach the flood of record and will exceed the levels seen in 1993 (which is the benchmark major flood for many locations in Iowa). The river is rising rapidly and is above flood stage already at some locations. As for the East Fork Des Moines River, significant flooding is expected there too. The river flooding will be in the top three crests of all time at some locations. River forecasts presently include QPF through Sunday morning due to the widespread, heavy nature of this rainfall event. The river forecasts are based on our best forecast rainfall amounts and locations. That being said, location is everything in terms of rainfall and river response. If the QPF axis shifts even farther south than expected then the river responses may be even more significant and include more rivers/locations. If the QPF ends up being higher then the same thing may happen. Saylorville Lake on the mainstem Des Moines River above Des Moines is expected to rise significantly in response to this runoff. Presently the lake elevation is just under 840 ft. The latest U.S. Army Corps of Engineers forecast has it rising to between 865 and 870 ft in early July, or a rise of between 25 and 30 ft. As a point of comparison the lake reached an elevation of 860.1 ft in late May in response to the heavy rainfall from April into May. Although the forecast rise with this event will be significant it will still be well below the spillway elevation of 884 ft. Of course like the river forecasts the Saylorville Lake forecast depends heavily on the forecast rainfall. If the rainfall ends up being heavier or further south then expected then the response may be more significant than presently expected. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 PM CDT this afternoon for IAZ004>007- 015>017-023>028-033>039. && DISCUSSION...Jimenez AVIATION...Jimenez HYDROLOGY...Zogg
Hazardous weather outlook, Jun 22, 5:03 AM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 503 AM CDT Sat Jun 22 2024 IAZ004>007-015>017-023>028-033>039-231015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 503 AM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flood Watch for excessive rainfall is in effect for the area through midday. Please visit weather.gov/dmx for more details. Thunderstorms are forecast at times during the day Saturday and Saturday evening. Severe weather will again be possible, with damaging winds being the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional storm chances return to the forecast by around the middle of next week. Severe weather will be possible late Monday with details being better defined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon. Severe weather reports, reports of rainfall and any flooding are appreciated. IAZ044>050-057>062-070>075-081>086-092>097-231015- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 503 AM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast at times during the day Saturday and Saturday evening. Severe weather will again be possible, with damaging winds being the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional storm chances return to the forecast by around the middle of next week. Severe weather will be possible late Monday with details being better defined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon. Severe weather reports, reports of rainfall and any flooding are appreciated.
In the hours before
Local storm report, Jun 22, 8:36 AM CDT, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
836 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Rain 2 S Algona 43.04N 94.23W
06/22/2024 M4.00 Inch Kossuth IA Public
Public relayed, via social media, 4 inches
of rainfall from yesterday evening and
overnight.
&&Local storm report, Jun 22, 8:45 AM CDT, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
845 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 5 SSW Rodman 42.96N 94.55W
06/22/2024 M4.41 Inch Palo Alto IA Cocorahs
Cocorahs station IA-PA-5 West Bend 5.4 W. 4.41 inches.
0630 AM Rain 2 WSW Crystal Lake 43.21N 93.84W
06/22/2024 M4.26 Inch Hancock IA Cocorahs
Cocorahs station IA-HN-8 Britt 8.2 NNW. 4.26 inches.
0830 AM Rain 5 SE Hanlontown 43.23N 93.31W
06/22/2024 M4.26 Inch Cerro Gordo IA Mesonet
Mesonet station GW0743 Mason City. 4.26 inches.
0700 AM Rain 1 SE Algona 43.07N 94.22W
06/22/2024 M3.71 Inch Kossuth IA Cocorahs
Cocorahs station IA-KS-4 Algona 0.7 SE. 3.71 inches.
0700 AM Rain 1 SE Algona 43.07N 94.22W
06/22/2024 M3.71 Inch Kossuth IA Mesonet
Mesonet station ALGI4 Algona. 3.71 inches.
0600 AM Rain 1 NW Burt 43.21N 94.23W
06/22/2024 M3.30 Inch Kossuth IA Cocorahs
Cocorahs station IA-KS-5 Burt 0.5 NW. 3.30 inches.
0700 AM Rain 2 NE Bode 42.89N 94.26W
06/22/2024 M3.30 Inch Humboldt IA Cocorahs
Cocorahs station IA-HB-4 Bode 1.9 NE. 3.30 inches.
0825 AM Rain 2 WNW Gruver 43.40N 94.75W
06/22/2024 M3.16 Inch Emmet IA ASOS
ASOS station KEST Estherville Airport. 3.16 inches.
0830 AM Rain 1 NNW Algona 43.08N 94.24W
06/22/2024 M3.14 Inch Kossuth IA Mesonet
Mesonet station 3044D Algona. 3.14 inches.
0823 AM Rain 2 NNW Fort Dodge 42.53N 94.18W
06/22/2024 M3.06 Inch Webster IA Mesonet
Mesonet station GW4516 FORT DODGE. 3.06 inches.
0700 AM Rain 2 WSW Goldfield 42.72N 93.95W
06/22/2024 M3.01 Inch Wright IA Mesonet
Mesonet station GLDI4 1.5 SW Goldfield. 3.01 inches.
&&Local storm report, Jun 22, 8:56 AM CDT, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
856 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM Rain 4 W Manly 43.29N 93.28W
06/22/2024 M3.18 Inch Worth IA Public
Public, via social media, relayed rainfall
amount of 3.18 inches from evening and
overnight.
&&Local storm report, Jun 22, 8:57 AM CDT, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
857 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM Rain 1 NW Britt 43.11N 93.82W
06/22/2024 M4.50 Inch Hancock IA Public
Public, via social media, relayed 4.50
inches of rain from yesterday evening and
overnight.
&&Local storm report, Jun 22, 8:58 AM CDT, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
858 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM Rain Clear Lake 43.14N 93.37W
06/22/2024 M5.00 Inch Cerro Gordo IA Public
Public, via social media, relayed 5 inches
of rain from yesterday evening and
overnight.
&&Local storm report, Jun 22, 9:14 AM CDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
914 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 AM Rain Bancroft 43.29N 94.22W
06/22/2024 M5.25 Inch Kossuth IA Public
Public, via social media, relayed 5.25
inches of rain from yesterday evening and
overnight.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:30 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 4 days |
| Jun 21, 10:46 PM CDT | Flash Flood Warning | DMX | Emmet, Kossuth | 6 hr |
| Jun 21, 11:35 PM CDT | Special Weather Statement | DMX | Palo Alto | 40 min |
| Jun 21, 11:41 PM CDT | Flash Flood Warning | DMX | Palo Alto | 6 hr |
| Jun 22, 12:24 AM CDT | Flash Flood Warning | DMX | Humboldt, Kossuth, Pocahontas, Winnebago | 6 hr |
| Jun 22, 1:02 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 6 hr |
| Jun 22, 1:36 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Hancock | 5 hr |
| Jun 22, 1:49 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Worth | 26 min |
| Jun 22, 4:51 AM CDT | Areal Flood Warning | DMX | Emmet, Kossuth | 6 hr |
| Jun 22, 5:52 AM CDT | Areal Flood Warning | DMX | Palo Alto | 5 hr |
| Jun 22, 6:04 AM CDT | Areal Flood Warning | DMX | Humboldt, Kossuth, Pocahontas, Winnebago | 6 hr |
| Jun 22, 6:43 AM CDT | Areal Flood Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 6 hr |
| Jun 22, 6:43 AM CDT | Areal Flood Warning | DMX | Cerro Gordo, Hancock | 6 hr |
| Jun 22, 10:54 AM CDT | Areal Flood Warning | DMX | Emmet, Palo Alto | 12 hr |
| Jun 22, 11:42 AM CDT | River Flood Warning | DMX | Humboldt | 5 days |
| Jun 22, 11:46 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 6 days |
| Jun 22, 11:51 AM CDT | River Flood Warning | DMX | Black Hawk | 16 days |
| Jun 22, 11:51 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 4 days |
| Jun 22, 11:51 AM CDT | River Flood Warning | DMX | Black Hawk | 6 days |
| Jun 22, 4:40 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer | 35 min |
Nearby
River Flood Warnings in Iowa, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.